Alert archive / Utah / Special Weather Statements in 2017

Special Weather Statement, NWS Salt Lake City, UT

May 8, 2017Summit County, Utah

NWS Salt Lake City, UT issued this special weather statement at May 8, 2017, 3:02 PM MDT for Summit County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 3:02 PM MDT (21:02 UTC)
Expired
May 8, 2017, 3:30 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT

County Summit County, UT

The radar

The Salt Lake City radar (KMTX), 110 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS85 KSLC 082102
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
302 PM MDT MON MAY 8 2017
 
UTZ007-009-WYZ021-082130-
Wasatch Mountains I-80 North UT-Western Uinta Mountains UT-
Southwest Wyoming WY-
302 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...EAST CENTRAL
MORGAN...NORTHWESTERN SUMMIT AND WEST CENTRAL UINTA COUNTIES UNTIL
330 PM MDT...

At 301 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northeast of Coalville...moving north at
20 mph. This storm will likely cross I-80 near Castle Rock

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Evanston, Wahsatch and Castle Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4092 11116 4097 11136 4132 11122 4125 11089
TIME...MOT...LOC 2101Z 201DEG 18KT 4101 11122 

$$

NC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 8, 11:19 AM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 8, 11:19 AM MDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1119 AM MDT Mon May 8 2017

.SYNOPSIS...The low pressure system currently over Baja California
will continue to bring unsettle weather to Utah through midweek.
High pressure aloft will develop across the region late in the week.

&&

.DISCUSSION...
Water vapor loop shows a closed low over Baja California with a
deformation zone over northern Nevada and southern Idaho. AMDAR
400mb-200mb wind observations reveal a 100kt- 125kt anticyclonic
jet from the Gulf of Alaska to over California. GOES/HRRR/12Z KSLC
RAOB indicate precipitable water values range from 0.15"-0.25"
mountains to 0.50"-0.75" most valleys.

Shortwave which prompted early morning convection continues to
propagate into the aforementioned deformation zone to our
northwest. SREF instability parameters suggest 500-1000J/kg CAPE
today while shear parameter suggests 30-40kts across our eastern
zones. While less DCAPE than prior days, strongest storms will be
capable of producing strong-severe dry microburts, especially
where DCAPE is higher across the eastern zones.

Forcing today should focus from southeast Utah (diffluence aloft)
into northwest Utah where it may expand in coverage tonight as it
reaches the deformation zone. Storm motion should again be SE to
NW. Extended PoPs all the way south to Lake Powell.

We are in a Marginal Risk for severe weather from SPC. Perhaps
this risk extends further south into southeast zones as well.

Little change to the remainder of the forecast.

&&

.PREVIOUS DISCUSSION...
The upper low is currently centered just off the northern Baja
California coast, and models indicate that it will gradually shift
southeast today. A shortwave disturbance ejecting out of the low
is currently moving north across central Utah, and is being
accompanied by showers and thunderstorms. Thunderstorms
intensified quickly overnight as they moved into the west deserts
and central Wasatch Front, where low-level convergence and higher
CAPE values exist. Expect the bulk of the morning activity to
continue across northern Utah as the disturbance continues to lift
farther north. Southern Utah is currently seeing some subsidence
behind the wave, with a dry slot visible in satellite imagery.

Afternoon convection will develop over the mountains and adjacent
valleys as instability increases for the afternoon. Additional
showers are also expected across portions of northwest Utah near the
deformation axis. Models are not hinting at any obvious shortwaves
for tonight, so nocturnal shower activity is expected to be less
prevalent tonight compared to the past couple of nights.

As the upper low lifts northeast across Arizona tomorrow, expect
moisture to increase from the south. Precipitation will increase
across southern Utah by tomorrow afternoon, then become more
widespread along the deformation axis which is expected to extend
from southwest to northeast Utah tomorrow night through Wednesday.

The low will finally exit the region Wednesday night and will be
followed by a shortwave ridge building in from the west Thursday
morning.

The axis of the ridge aloft will be moving into western Utah
during Thursday afternoon with its anticyclonic curvature limiting
any chance for shower or thunderstorm build ups over western
portions of the CWA. However, the eastern portion of the CWA will
still have a slight chance of convection as low levels will have a
fair amount of moisture and the 700-500 temp difference is
expected to be between 18 and 20 degree C. Most of this activity
should be tied to the terrain.

This ridge will have little residence time over the CWA as the next
trough digs into southwest Oregon/northern California by 12Z Friday.
Both the EC and GFS show that this trough will have multiple short
waves rotating through the base and lifting northeast into the
Northern Rockies. Because of these multiple features timing is next
to impossible and the difference between models is significant
enough to result in low confidence in the sensible weather for the
CWA. Have chosen a blend of the EC and GFS for the extended period
beyond Friday. Temperatures are expected to remain above normal
through this period save the extreme northwest corner of Utah where
a few cold fronts are expected to move into and stall. Due to the
multiple jet segments clipping or moving over the CWA have kept at
least some shower or thunderstorm across mainly northern Utah.

&&

.AVIATION...
There is a 40 percent chance of showers or thunderstorms
impacting the SLC terminal between 21Z and 03Z, with gusty erratic
winds as the most likely impact. However, some of the more intense
storms could also result in ceilings below 7000 feet or even brief
MVFR conditions. Northerly winds should generally prevail, but
periods of southerly winds are possible if/when storms are located
south of the terminal.

&&

.FIRE WEATHER...
With mixing and transport winds decreasing, clearing Monday and
Tuesday may be restricted to the fair to good categories across
portions of Utah.

Closed low over Baja is sending moisture into Utah, supplying
daily rounds of isolated to scattered showers and thunderstorms
through mid week. Todays activity looks to focus from southeast
Utah through the Wasatch Front and into the west desert late. The
strongest storms will be capable of producing strong gusty/erratic
dry microbursts, small hail and lightning.

Cool and moist into midweek, before warming and drying takes place
later in the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Rogowski/Dewey/Cheng/Struthwolf
AVIATION...Carr
FIRE WEATHER...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 8, 2:52 PM MDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
252 PM MDT Mon May 8 2017

UTZ001>016-019>021-517-518-WYZ021-091300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
252 PM MDT Mon May 8 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

With the recent warm temperatures, water levels in streams and
rivers will remain high due to snowmelt. Waters will be cold and
swift. Keep children and pets away from this hazard. The South
Fork of the Ogden River from Causey Reservoir to Pineview
Reservoir has already risen above flood stage.

Thunderstorms will remain possible today, mainly across northern
and central Utah. The stronger storms and may be accompanied by
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Waters in streams and rivers will be cold and swift through the
week. Keep children and pets away from this hazard. The Ogden
River from Causey Reservoir to Pineview Reservoir is expected to
remain above flood stage through the week.

Showers and thunderstorms will continue each day through
Thursday mainly across central and southern Utah. Rainfall may be
locally heavy across southern Utah. Above 10kft across central and
southern Utah accumulating snowfall on the order of 4"-8" is
expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Graham

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 8, 3:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
302 PM MDT MON MAY 8 2017

UTZ007-009-WYZ021-082130-
Wasatch Mountains I-80 North UT-Western Uinta Mountains UT-
Southwest Wyoming WY-
302 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...EAST CENTRAL
MORGAN...NORTHWESTERN SUMMIT AND WEST CENTRAL UINTA COUNTIES UNTIL
330 PM MDT...

At 301 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northeast of Coalville...moving north at
20 mph. This storm will likely cross I-80 near Castle Rock

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Evanston, Wahsatch and Castle Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4092 11116 4097 11136 4132 11122 4125 11089
TIME...MOT...LOC 2101Z 201DEG 18KT 4101 11122

NC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:12 PM MDTSpecial Weather StatementSLCMorgan48 min
May 8, 3:26 PM MDTSpecial Weather StatementSLCRich34 min
May 8, 3:27 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan33 min
May 8, 3:55 PM MDTSpecial Weather StatementSLCRich35 min
May 8, 4:09 PM MDTSevere Thunderstorm WarningSLCRich21 min
May 8, 5:31 PM MDTSpecial Weather StatementSLCSalt Lake29 min
May 8, 5:37 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah23 min
May 8, 3:59 PM MDTSpecial Weather StatementSLCUinta31 min

Nearby

Special Weather Statements in Utah, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.